Distolic heart failure
I am taking Atorvastatin for high cholesterol. Last week I started having joint pain in my knees and at times can barely walk. Could this medine cause this and what medicine is better for high cholesterol?
Interested in more discussions like this? Go to the Heart & Blood Health Support Group.
@dancer1967 Thanks for your post. Statin medications are known to cause joint pain for some people. I have taken a statin (different brand than what you are taking) for a number of years with no major problems, however, everyone reacts to medications differently. Have you discussed this new joint pain with your doctor? If not, I suggest that you do that. It could be that a different statin medication might have fewer side-effects for you. Best wishes and keep in touch with us. Teresa
I have a dr app next week. I wanted to ask here before I go to dr. Thank you
@dancer1967 Good idea. I hope that you find another med that works better for you. Keep in touch with Mayo Connect! Teresa
I agree with Teresa’s insight that statins may cause pain, stiffness, swelling, or weakness. Here is some more information about Atorvastatin from Mayo Clinic: http://mayocl.in/2ta5KuK
You may also be interested in reading some of the other discussions, where you’ll meet @sjpphil @rabbit10 @timmckinney @briansr @susanjomu @jackj, all of whom have posted about possible side effects of statins:
Is there any connection with statin use and neuropathy? http://mayocl.in/2tv65ry
Supplements vs statins – which is more effective? http://mayocl.in/2sGMnfy
@winning, I noticed that you too have written about your experience with Lipitor; do you have any suggestions for @dancer1967?
@dancer1967, I have two experiences with Atorvastatin (Lipitor). Neither one caused any symptoms that could be directly attributed to the medication, but might have been a factor in some muscle stiffness and pain in my back a few years ago (and again this Spring). My medical team groused about it when I decided two years ago to drop Lipitor and rely on diet, lifestyle, and cinnamon to control my cholesterol. Earlier, reduced dosage helped limit the symptoms. After my annual physical in February, I resumed Lipitor at 10mg per day.
Against that background, think about your own cholesterol problem in terms of the chance to reduce your dosage of Lipitor and, more important, invest more effort in controlling cholesterol through diet and lifestyle changes.
i stopped satins because of their effect on stem cells. Now i am back 3 days a week, but lots of biking, gardening my weight is going down and that is hard to do when you get older. Down 8 poiunds in lst 3 weeks , goal is 10 more by end of summer, then its new clothes so my pants don’t fall off.
If my cholesterol is way down why would I have to keep taking unless it starts going up? I go to dr next week.
I have started eating healthier and have lost 8lbs so far. Working on another 10lbs. Dr told me to stop taking statin till I could come in next week. My right knee has stopped hurting but my left knee has not. Anxious to go to dr.
FWIW FYI to Gathered Mayo Lovers & Statin Users – Let me remind you that while every human is nominally the same at the top-level, at the bio-chemical, DNA-CTAG level we are uniquely “One Of A Kind” different.
Let me share a couple of anecdotal “Statin Use Data Point” examples. In preamble, let me say my wife and I are both in “Excellent Health,” with no real medical maladies, but as we are quick to say, “While We Are In Excellent Health, We Are Also in ‘Old Health’.”
My wife of 55-years is an über healthy and beauteous woman who was 5’6’’, 108 lbs when I married her, and has nominally maintained her wedding day weight within plus/minus five (5) pounds ever since. She currently sports a BMI of 17.5, and has always eaten healthy before it was “The In Thing,” and has always exercised regularly. My bride currently is a “Power Walker” who typically power walks 4-miles in 48-52± minutes, daily. That is the good news. Unfortunately, her DNA “Dice Roll” gave her high cholesterol, which between her exercises, diet & statins is well controlled with “Excellent” HDL/LDL numbers.
When my wife took Brand & Generic Zocor (simvastatin) [10mg], as prescribed by her non-Mayo Primary Care M.D., she experienced lumps in her legs accompanied by pain, stiffness, swelling, and tiredness-weakness. She was then switched to Brand Lipitor (atorvastatin) [10mg]. After getting on Lipitor, all the Zocor-use associated side-effects disappeared. When our insurance carrier’s approved pharmacy formulary caused her to go to Generic Lipitor, she immediately began experiencing arthritic discomfort, joint stiffness and aching. She was then switched to Brand Crestor (rosuvastatin) [5mg] by our Mayo Clinic Florida Cardiologist, and my wife is doing well on Brand Crestor with no noticeable, statin-use attributable side-effects from taking the Brand Crestor.
Now as for me, the chauffeur, bodyguard and love-slave-for-life to my bride, I am at a BMI of 25, and only moderately exercise. I started taking my first statin in 2015 at age 74. The good news for me is that throughout my life I never had high cholesterol, thanks to “Heredity & An Excellent DNA ‘Dice Roll’.” However, now, in my dotage, I have slightly elevated HDL/LDL numbers. Therefore, I was initially put on Brand Lipitor (atorvastatin) [10mg]. After taking just one (1) pill, I immediately (over night) broke out into full-blown hives. Of course, I immediately stopped taking the Lipitor, and the hives ran its course. My Mayo Clinic Florida personal cardiologist put me on Brand Crestor (rosuvastatin) [5mg], and I had no allergic, hives or any reaction from the Brand Crestor statin.
About two (2) years later, my medical insurance carrier’s approved pharmacy formulary no longer carried Brand Crestor. Therefore, when they executed a renewed third (3rd) year filling of my Brand Crestor prescription they, unbeknownst to me, gave me Generic Crestor [5mg] instead of the Brand (Astra Zeneca) Crestor I had been taking for two years. After I innocently took just one (1) Generic Crestor 5mg pill, I immediately broke out into full-blown hives. Of course, I immediately stopped taking the Generic Crestor, and the hives ran its course. After fighting and winning the “Medically Necessary” bureaucratic battle with my medical insurance company, I was again back “Flying Flat, Straight & Normal” on Brand (Astra Zeneca) Crestor.
The only comment I will make is in reference to a “Data Point Of One”…me. I am of in 1941 vintage. I served a career in Naval Aviation with three combat zone tours in Vietnam. The rest of my life I lived and worked as an Information Technology & Communications Systems Engineer and executive. Through these now extended decades of my life, which included some “Rough & Tumble,” I lived without any arthritic problems, stiff joints or related aches, pains and stiffness. I attribute this to “Good Genes,” and a modicum of “Good Luck.” Having said this, after being put on and staying on the Brand (Astra Zeneca) Crestor @ 5mg statin, I seemed to begin experiencing a subtle bit of joint stiffness.
END NOTE: I am, by lifelong profession and thinking, a scientist-engineer who has lived by the truth revealed from hard data and measurement. Therefore, it is not clear to me if the subtle bit of onset of joint stiffness I report that I have noticed in the two years, from my ages 74 to 76, during which I have also been on Brand Crestor, is the result of the coincident two years of the toll of old age changes finally creeping up on me and my vintage bones-joints, or is it a slight, but very tolerable, reaction from my being on a Brand Crestor Statin, which works very well in keeping my HDL/LDL/Triglycerides in the “Five Stars With A Bullet, Clean & Green” zone.
Thanks for your excellent report, @catgic. Very enlightening. Is it fair to conclude that your experience with generic statins was problematic, while brand-name statins were ordinarily symptom-free? If so, did you and your insurance company exchange views on why that was so? I ask because I recently resumed 10mg daily doses of Atorvastatin and found muscle pain building up in my lower back. I could experiment by dropping the statin, but I’d rather act on the basis of good medical advice. Thanks again.